Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 93, NWS Grand Rapids, MI

July 21, 2003Muskegon County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 21, 2003, 11:18 AM EDT for Muskegon County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 11:18 AM EDT (15:18 UTC)
Expired
Jul 21, 2003, 12:15 PM EDT
In force
57 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Muskegon County, MI

The radar

The Grand Rapids radar (KGRR), 70 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 211518
SVRGRR
MIC121-211615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1118 AM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 1215 PM EDT

* AT 1116 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTH OF TWIN LAKE TO 28
  MILES SOUTHWEST OF MONTAGUE...MOVING SOUTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   LAKEWOOD CLUB AROUND 1130 AM EDT
   TWIN LAKE AROUND 1135 AM EDT
   DALTON AROUND 1140 AM EDT
   NORTH MUSKEGON AROUND 1150 AM EDT
   ROOSEVELT PARK...MUSKEGON AROUND 1155 AM EDT
   WOLF LAKE AROUND NOON EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4343 8612 4344 8644 4314 8627 4314 8598

$$

BDM MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:44 AM EDT, 7 hours 34 minutes earlier.

Area forecast discussion, Jul 21, 3:44 AM EDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 AM EDT MON JUL 21 2003

THE AVN HAS DONE A BETTER JOB WITH THE STRENGTH OF THE SURFACE
LOW OVER NRN IL.  IT ALSO HAD A BETTER HANDLE WITH THE LOW
LEVEL JET SEEN ON THE PROFILER IN INDIANA.  THUS WILL BE CLOSER
TO THE AVN SOLUTION WITH THIS FORECAST.

THE SURFACE LOW AND ITS ASSOCIATED CONVECTION WILL PUSH EAST
THROUGH TODAY...BRINGING ADDITIONAL SHOWERS AND THUNDERSTORMS
TO THE REGION.  SEVERE WEATHER THREAT WILL CONTINUE FOR A FEW MORE
HOURS THIS AM.  THE COMBINATION OF DECENT INSTABILITY AND STRONG
FORCING ASSOCIATED WITH AN UPPER LEVEL JET STREAK WILL KEEP
THE STORMS GOING THROUGH MUCH OF THE MORNING.  AS THE LOW GOES
BY...A COLD FRONT WILL SLIP SOUTH THROUGH THE REGION FOR THE
AFTERNOON.  THIS FRONT WILL MOVE INTO AN AREA OF ABUNDANT MOISTURE
AND THIS SHOULD KEEP THE STORMS GOING INTO THE AFTERNOON.

MUCH LESS IN THE WAY OF CONVECTION IS EXPECTED TONIGHT...AS
THE PRIMARY FORCING SHIFTS EAST.  THERE STILL APPEARS TO BE
ENOUGH MOISTURE AROUND FOR AT LEAST SCATTERED SHOWERS.

UNSETTLED WEATHER TO CONTINUE INTO TUESDAY AS THE UPPER LEVEL
TROUGH PERSISTS ACROSS THE REGION.

MJS

EXTENDED FORECAST

A VERY QUICK LOOK AT MEDIUM RANGE GUIDANCE (SEVERE WX ONGOING ATTM)
LOOKS CONSISTENT WITH EARLIER RUNS AND OUR GOING FCST. AFTER A
CHANCE OF A FEW AFTN/EVE INSTABILITY SHOWERS WEDNESDAY THE UPPER
TROUGH WILL SHIFT EAST AND DISSIPATE AS ZONAL FLOW DEVELOPS.
THEREFORE WELL HAVE DRY WX THUR AND FRI WITH SLOWLY MODERATING
TEMPS. SOUTHERLY FLOW AND INCREASING GULF MOISTURE WILL COMBINE WITH
AN APPROACHING COLD FRONT TO BRING A CHC FOR TSTORMS SAT AND SUN.
WELL HAVE COOLER AND DRY WX BEHIND THAT SYSTEM MON. VERY LITTLE
CHANGE IS REQUIRED TO OUR GOING EXTENDED FCST.

LAURENS

.GRR...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF SOUTHERN
LOWER MI THROUGH 600 AM.
Hazardous weather outlook, Jul 21, 8:16 AM EDT, 3 hours 2 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
816 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS COULD PRODUCE HEAVY RAIN...PEA SIZE HAIL AND
WIND GUSTS TO 40 MPH...OVER PORTIONS OF SOUTHWEST LOWER
MICHIGAN...MAINLY THIS MORNING.  THE STORMS WILL BE
MOVING EAST AT 35 MPH.

A LOW PRESSURE SYSTEM OVER ILLINOIS WILL TRACK EAST
TODAY...TOUCHING OFF THE SHOWERS AND THUNDERSTORMS.  AS THE
STORM PULLS EAST OF THE AREA TONIGHT...A MORE STABLE AIRMASS
WILL FILTER INTO SOUTHWEST LOWER MICHIGAN FROM THE NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY OR SUNDAY AS
A WARM FRONT RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:05 PM EDTSevere Thunderstorm WarningGRRLake55 min
Jul 20, 9:11 PM EDTSevere Thunderstorm WarningGRRLake49 min
Jul 20, 10:51 PM EDTSpecial Marine WarningGRR54 min
Jul 20, 10:51 PM EDTSpecial Marine WarningGRR54 min
Jul 20, 11:48 PM EDTSpecial Marine WarningGRR117 min
Jul 20, 11:48 PM EDTSpecial Marine WarningGRR117 min
Jul 21, 12:38 AM EDTSevere Thunderstorm WarningGRRIonia, Kent52 min
Jul 21, 1:18 AM EDTSevere Thunderstorm WarningGRRBarry, Eaton57 min
Jul 21, 1:50 AM EDTSevere Thunderstorm WarningGRRJackson25 min
Jul 21, 2:36 AM EDTSevere Thunderstorm WarningGRRIngham, Jackson54 min
Jul 21, 10:43 AM EDTSpecial Marine WarningGRR77 min
Jul 21, 10:43 AM EDTSpecial Marine WarningGRR77 min
Jul 21, 11:57 AM EDTSpecial Marine WarningGRR93 min
Jul 21, 11:57 AM EDTSpecial Marine WarningGRR93 min
Jul 21, 11:57 AM EDTSpecial Marine WarningGRR93 min
Jul 21, 3:55 PM EDTSevere Thunderstorm WarningGRRCalhoun35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.